Nevada, 2023

High Wind in Nevada, June 8, 2023

June 8, 2023 · NWS REV · 1 event in 1 county or zone

A compact upper low shifting eastward out of region leaving a moist and unstable airmass. The anomalous higher PWATS (90-95th percentile) and CAPE favored scattered thunderstorms across the region with heavy rainfall cores capable of flash flooding, gusty and erratic outflow winds, small hail, and lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A compact upper low shifting eastward out of region leaving a moist and unstable airmass. The anomalous higher PWATS (90-95th percentile) and CAPE favored scattered thunderstorms across the region with heavy rainfall cores capable of flash flooding, gusty and erratic outflow winds, small hail, and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 8, 11:26 AM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 8, 11:26 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1226 PM PDT Thu Jun 8 2023

.SYNOPSIS...
The broken record of daily afternoon showers and thunderstorms
continues this week and likely through the early part of next week.
Storms may bring heavy rain and flash flood concerns, along with
gusty and erratic winds, small hail, and plenty of lightning.
Temperatures will hold steady in the near or slightly below normal
range.

&&

.DISCUSSION...
* The seemingly never-ending existence of a cut off low across the
  Sierra and western Nevada will continue through the end of the
  week and into early next week. Anomalously high instability (CAPE,
  steep mid-level lapse rates) and moisture (PW) are keeping the
  atmospheric environment prime for thunderstorm and shower
  production today. This theme will remain with the Sierra and
  western NV through early next week.

* Widespread moderate cumulus and a handful of storms are already
  developing across the Sierra and western Nevada early this
  afternoon. SPC HREF highlighting areas along the Sierra,
  through the Tahoe Basin and northward to the Oregon border for
  thunderstorm potential today. We will likely see some storms
  spread into western Nevada as well, especially as gusty outflow
  winds will help to fire off additional storms and showers
  through the evening hours.

* Plan on storm character leaning towards the heavy rainfall side of
  the coin with flash flooding and runoff of particular concern. The
  almost continuous onslaught of incoming moisture (from daily
  afternoon storms) combined with ongoing snowmelt runoff may
  produce localized flash flooding through the weekend, especially
  around steep terrain, waterways, and burn scars. Gusty and erratic
  winds will likely still cause some issues today along with areas
  of blowing dust possible.

* After this lingering low departs late today into Friday, another
  one will take its place across the region. Thunderstorm potential
  continues for Friday (25-30% along OR/NV border and Mono county,
  15-20% elsewhere), but with generally lower chances compared to
  today. Steering flow will be on a steady increase Friday into
  early Saturday as the next low drapes over the central CA
  coastline. For the weekend, more robust thunderstorm potential
  returns with signals appearing on the ECMWF EFI for QPF/CAPE as
  well as high probabilities for thunderstorms using our blended
  guidance (30-40% chances for the Sierra and western Nevada). HAVE
  AN OUTDOOR SAFETY PLAN through the weekend. No place is safe
  outdoors during lightning.

* Thunderstorm potential doesn't disappear for next week, but the
  trend is looking lower by Tuesday onward. Ensemble clusters and
  CPC outlooks are still indicating a lack of high pressure across
  the West, so temps will remain lower than typical along with the
  daily chance for storms. -Edan

&&

.AVIATION...

* There is a 50-60% chance of showers and thunderstorms across the
  Sierra and the lower valley terminals this afternoon and evening.
  The period for the highest probability of thunderstorms will be
  between 20z-04z. Hazards from thunderstorms include strong gusts
  of 45+ kts, blowing dust (especially over the western Nevada Basin
  and Range), small hail, and localized heavy rain, all of which
  could produce lowered CIGs/VIS and mountain obscurations.

* Patchy, shallow fog formed in the Martis Valley earlier this
  morning. There will be a continued chance (around 60%) for
  patchy/shallow fog and MVFR/IFR conditions for TRK each morning
  through the weekend, particularly between 10z-15z. Chances will
  increase if the Martis Valley receives rainfall each
  afternoon/evening.

* Going into Friday, there is a 20% chance for showers and
  thunderstorms in the afternoon for Sierra terminals and a 30-40%
  chance for showers and thunderstorms near MMH, LOL, and NFL.
  Over the weekend, there is a 60-80% chance for showers and
  thunderstorms. Thunderstorms will be heavy rainers, so MVFR/IFR
  conditions, lowered CIGs/VIS, and mountain obscurations are a
  high possibility.

-Johnston

&&

.HYDROLOGY...

* Cloud cover will reduce snowmelt rates a bit, leading to modest
  flow decreases along the West Walker River. A small decrease in
  releases from Bridgeport also helped ease flows along the East
  Walker slightly, which has, at least briefly, dropped below
  moderate flood stage.

* Snowmelt and rain driven flows along the West Walker pushed the
  mainstem near Mason briefly to major flood stage last night.
  Considerable efforts by public safety partners minimized
  additional impacts. This crest from last night will be moving
  downstream to Wabuska and Weber Reservoir over the next couple
  of days. Meanwhile, the mainstem near Mason has returned to
  moderate flood stage, and may drop into minor flood stage over
  the weekend barring additional inflows from heavy thunderstorm
  rain or changes in reservoir management. Additional future rises
  along the Walker are likely with prolonged flooding expected to
  last into July.

* High flows to continue along the west fork of the Carson, but
  the current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay as the
  snowmelt flood wave makes its way slowly downstream. Flows at
  Imlay are forecast to continue to rise gradually into the
  weekend, but remain in minor flood stage. Flows at Imlay are
  expected to decrease by early next week and are unlikely to
  return to minor flooding again.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

* The wild card will continue to be thunderstorm chances and
  coverage, with storms in the forecast today through at least the
  early part of next week. Slower storm motions Thursday and through
  the weekend will likely elevate flash flood potential as storms
  will remain capable of heavy rainfall. Cooler temps along with
  cloud coverage from thunderstorms will help slow the diurnally
  driven snowmelt.

-TB

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Local storm report, Jun 8, 12:13 PM PST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
113 PM PDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     Hail             1 W Truckee             39.32N 120.22W
06/08/2023  E0.25 inch       Nevada             CA   Public

            Trained weather spotter reported small pea
            sized hail.

&&
Special weather statement, Jun 8, 12:16 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT Thu Jun 8 2023

CAZ072-NVZ002-003-082045-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
116 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of Placer, El Dorado,
Nevada, southern Washoe, and Douglas Counties and west central Carson
City through 145 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm over
Northstar, or near Prosser Creek Reservoir, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carson City, Kings Beach, Prosser Creek Reservoir, Tahoe City, Boca
Reservoir, Incline Village, Glenshire-Devonshire Cdp, Northstar,
Crystal Bay, Incline Village-Crystal Bay, Hirschdale, Carnelian Bay,
Truckee, Granite Flat Campground, Lakeside Campground,
Glenshire-Devonshire, Alpine Meadows Campground, Boca Campground,
Truckee-Tahoe Airport and Silver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near north Lake Tahoe, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3933 12029 3943 12011 3923 11983 3905 12009
TIME...MOT...LOC 2016Z 318DEG 14KT 3931 12014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Local storm report, Jun 8, 12:38 PM PST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
138 PM PDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Hail             3 W Truckee             39.33N 120.25W
06/08/2023  E0.25 inch       Nevada             CA   Trained Spotter

            Trained weather spotter reported roughly an
            inch of accumulating hail in the Truckee
            area and along I-80.

&&
Special weather statement, Jun 8, 12:44 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Thu Jun 8 2023

CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
144 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of north central Lassen
County through 230 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Madeline, or 14 miles northwest of Termo, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction CA 139 And CA 513.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 12078 4099 12055 4074 12059 4081 12093
TIME...MOT...LOC 2042Z 015DEG 6KT 4095 12070

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 8, 1:08 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Thu Jun 8 2023

CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
208 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of Plumas, Sierra and
southeastern Lassen Counties through 230 PM PDT...

At 205 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beckwourth, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beckwourth, Chilcoot, Vinton, Chilcoot-Vinton, Iron Horse, Delleker,
Lake Davis, Portola and Beckwourth-Nervino Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 12043 3982 12053 3999 12028 3977 12009
TIME...MOT...LOC 2105Z 236DEG 10KT 3979 12039

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 8, 1:35 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service RENO NV
235 PM PDT Thu Jun 8 2023

CAZ070>073-NVZ001>005-090400-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
235 PM PDT Thu Jun 8 2023

...STRONG THUNDERSTORMS FORMING ACROSS WESTERN NEVADA, THE SIERRA,
NORTHEASTERN CALIFORNIA THIS AFTERNOON INTO THE EVENING...

* Several thunderstorms have popped up regionwide and are
  expected to continue through the evening hours, before waning
  after sunset.

* Main threats include frequent cloud-to-ground lightning,
  torrential rainfall with rainfall rates up to 2 inches/hour and
  localized flash flooding, nickel size hail, erratic wind gusts
  up to 50 mph, and areas of blowing dust near dry lake beds and
  playas.

* If outdoors when a thunderstorm nears, take shelter in a sturdy
  building away from windows. If you can hear thunder, you are
  close enough to get struck by lightning. Make sure to have a way
  to receive weather alerts and check weather.gov/reno for
  updates.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Nevada Basin and Range

When
June 8, 2:47 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Mesonet station (MJBN2 - Majuba) located 21.0 WNW of Imlay, NV, reported a peak wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136189.